Drug Interactions With Tyrosine Kinase Inhibitors

John R. Horn, PharmD, FCCP, and Philip D. Hansten, PharmD
Published: Thursday, Jun 03, 2010

Dasatinib (Sprycel), erlotinib (Tarceva), gefitinib (Iressa), imatinib (Gleevec), lapatinib (Tykerb), nilotinib (Tasigna), pazopanib (Votrient), sorafenib (Nexavar), and sunitinib (Sutent) are tyrosine kinase inhibitors (TKIs). They are indicated for the treatment of a variety of malignancies, due to their ability to interfere with cell communication and growth.



Each of these agents is metabolized by cytochrome P450 3A4 (CYP3A4) to a significant degree. Some also undergo metabolism via other CYP enzymes, including CYP1A2 (imatinib, erlotinib) and CYP1C19 (imatinib, lapatinib). Most are also substrates for various efflux transporters, including P-glycoprotein and organic cation transporters. This review will focus on interactions that affect TKI metabolism.

 

The Effect of Enzyme Inhibitors on TKIs

Whereas strong inhibitors of CYP3A4, such as ketoconazole, affect the clearance of all TKIs, some (eg, dasatinib, lapatinib) are markedly sensitive to the inhibitors, with 3- to 5-fold increases in their mean area under the concentration time curve (AUC). Sorafenib is unique in that it does not appear to be very susceptible to enzyme inhibitors or inducers. This may be due to its partial metabolism by glucuronidation pathways. 



Table 1 lists other known CYP3A4 inhibitors. Although no data exist for TKI interactions with most of these agents, one should assume that the plasma concentration of TKIs will be increased during concurrent administration of these agents. 



Patients receiving a TKI should be monitored for increasing side effects (anemia, neutropenia, folliculitis, skin rash, edema, nausea, vomiting, and diarrhea) if an inhibitor of CYP3A4 is coadministered.

 

The Effect of Enzyme Inducers on TKIs

Rifampin is an inducer of most CYP450 enzymes and has been shown to reduce the AUC of most TKIs. The magnitude of decrease in the TKI plasma concentration is likely to reduce or eliminate its therapeutic effect. Concurrent administration of rifampin would likely require an increase in the dosage of the TKI. Watch for toxicity when rifampin is discontinued in these patients if no concurrent dose reduction is employed. 



Table 2 lists other known CYP3A4 inducers. Pending data defining the magnitude of these potential precipitant drugs on TKI concentrations, one should assume that they will produce an important reduction in TKI activity.



Despite the obvious sensitivity of the TKIs to inhibitors and inducers of CYP3A4, few data are available detailing the effects of commonly used drugs that modify CYP3A4 activity. It is important that pharmacists inform prescribers of potential TKI interactions with interacting prescription products and counsel patients regarding the possible risks associated with the use of OTC drugs such as St. John’s wort.

 

___________________________________________


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 18th Annual International Lung Cancer Congress®Oct 31, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x